Oregon, 2011

Frost and Freeze in Oregon, December 9 to 10, 2011

December 9 to 10, 2011 · NWS MFR · 1 event in 1 county or zone

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 9, 7:54 PM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 9, 7:54 PM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
754 PM PST FRI DEC 9 2011

.DISCUSSION...TONIGHT WILL BE COLD AND INITIALLY CLEAR OVER MOST
OF VALLEYS...WITH CURRENT TEMPERATURES A LITTLE COLDER THAN 24
HOURS AGO. A LOW OF 19 IS FORECAST FOR MEDFORD WHILE SINGLE DIGITS
ARE LIKELY ON THE EAST SIDE.

THE MEDFORD AFTERNOON BALLOON SOUNDING SHOWS THAT
THE PERSISTENT INVERSION HAS LOWERED SOME DURING THE PAST 24
HOURS. AS OF 4PM...THE BASE OF THE INVERSION WAS AT 1900 FEET
ABOVE MEAN SEA LEVEL...MAINTAINING STAGNANT AIR BELOW THIS LEVEL.
THE SHALLOW FREEZING FOG THAT FORMS TONIGHT SHOULD BE SHORT-LIVED
TOMORROW MORNING AT MOST PLACES...WITH THE LOWERED INVERSION AND
AN APPROACHING COLD FRONT THAT WILL MIX THE ATMOSPHERE SOME TOMORROW.

THE LONG-LIVED AIR STAGNATION ADVISORY WILL EXPIRE TOMORROW
AFTERNOON DUE TO THE COLD FRONT BEGINNING TO DESTABILIZE THE
AREA...CLEANING OUT THE VALLEY AIR SOME. CONTINUED COOLING ALOFT
ON SUNDAY WILL FURTHER CLEAR THE AIR AND MAY GENERATE SOME SHOWERS
FROM THE CASCADES WESTWARD. PRECIPITATION AMOUNTS WILL BE
MINUSCULE.

&&

.AVIATION...ROSEBURG IS IFR AT THE MOMENT WITH THE GRANTS PASS
AREA SEEING LOW CEILINGS AND FOG AS WELL. THIS AREA OF FOG WILL
EXPAND TO THE ROGUE AND ILLINOIS VALLEYS OVERNIGHT. SO IFR
CONDITIONS WILL IMPACT ALL WEST SIDE VALLEYS BY LATE
TONIGHT...WITH CLEARING EXPECTED AROUND NOON SATURDAY. FOR COASTAL
TERMINALS...AN EXPANSIVE AREA OF STRATUS HAS MADE ITS WAY INLAND
AHEAD OF A COLD FRONT SO IFR CONDITIONS SHOULD CONTINUE THERE
THROUGH AT LEAST SATURDAY MORNING...LIFTING TO MVFR CEILINGS BY THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 300 PM PST FRI DEC 9 2011/

DISCUSSION...
CHANGES FROM DAY TO DAY REMAIN MINOR NOW AS WE APPROACH THE END OF
THE 11TH DAY WITHOUT MEASURABLE PRECIPITATION ACROSS THE AREA.
CRATER LAKE NATIONAL PARK HEADQUARTERS IS REPORTING A MERE 21
INCHES OF SNOW ON THE GROUND...COMPARED TO THE NORMAL OF 42 INCHES
FOR THIS DATE...PUTTING THE SNOW DEPTH AT 50% OF NORMAL. THERE IS
HOPE ON THE HORIZON...HOWEVER...AS THE MEAN HIGH PRESSURE RIDGE
BLOCKING THE PACIFIC STORM TRACK WEAKENS AND GRADUALLY RETROGRADES
WESTWARD OVER THE NEXT WEEK. ADDITIONALLY...THE MADDEN JULIAN
OSCILLATION REMAINS ACTIVE IN THE TROPICS AS IT MOVES EASTWARD
FROM NEAR INDONESIA. THIS YIELDS HOPE FOR DISRUPTION OF THE
CURRENT PATTERN IN PLACE AND SUBSTANTIAL MOISTURE DURING THE WEEK
PRIOR TO CHRISTMAS INTO THE NEW YEAR.

TONIGHT THE FOG AND STRATUS WILL FLIRT WITH THE COAST...BUT
COOLING INLAND IS LIKELY TO SPILL COLD AIR TO THE COAST AGAIN
YIELDING ONE MORE NIGHT OF FROSTY AND SOME FREEZING CONDITIONS.
HEADLINES HAVE BEEN UPDATED FOR THIS. FOG ON THE WEST SIDE SHOULD
BE SIMILAR TO THIS MORNING'S.

STAGNANT VALLEY AIR IS EXPECTED TO BEGIN MIXING OUT SATURDAY
AFTERNOON AS TEMPERATURES COOL ABOVE THE BOUNDARY LAYER. EXPECT
ALL AREAS EXCEPT FROM THE COASTAL MOUNTAINS WEST WILL LOSE THE FOG
TOMORROW AFTERNOON. ADDITIONALLY...AIR QUALITY ION THE VALLEYS
SHOULD BEGIN TO IMPROVE. ON SUNDAY FURTHER MIXING SHOULD ALLOW FOR
A TOTAL MIXING OUT OF THE STAGNANT AIR. THIS SHOULD BREATHE MANY
SIGHS OF RELIEF ACROSS THE VALLEYS FOR SENSITIVE FOLKS.

PRECIPITATION THIS WEEKEND WILL BE LIGHT WHERE IT OCCURS. THE
MARINE LAYER AND A WEAK FRONTAL SYSTEM AND UPPER IMPULSE WILL SLIDE
SOUTHEASTWARD ACROSS THE AREA BRINGING CLOUDS AND MUCH BETTER MIXING.

NEXT WEEK A SPLITTING SYSTEM WILL ARRIVE INTO THE AREA. MODELS
HAVE TRENDED WETTER WITH THIS ONE..SHOWING THAT WE MIGHT SEE SOME
MEASURABLE PRECIPITATION AWAY INLAND MID TO LATE WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 11 PM THIS EVENING TO 9 AM PST SATURDAY FOR
     ORZ021-022.
     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM PST SATURDAY FOR
     ORZ021.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR
     ORZ023-024-026.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR ORZ029>031.

CA...NONE.
PZ...NONE.

SK/BTL
Hazardous weather outlook, Dec 9, 4:44 PM PST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
444 PM PST FRI DEC 9 2011

ORZ021-101400-
SOUTH CENTRAL OREGON COAST-
444 PM PST FRI DEC 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT FROM 11 PM...SEE THE LATEST MESSAGE
FOR THE DETAILS.

A FROST ADVISORY IS IN EFFECT FROM 11 PM...SEE THE LATEST MESSAGE
FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FREEZE WARNING IS IN EFFECT THROUGH 9AM SATURDAY...SEE THE
LATEST MESSAGE FOR THE DETAILS.

A FROST ADVISORY IS IN EFFECT THROUGH 9AM SATURDAY...SEE THE
LATEST MESSAGE FOR THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-101400-
CURRY COUNTY COAST-
444 PM PST FRI DEC 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT FROM 11 PM...SEE THE LATEST MESSAGE
FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FROST ADVISORY IS IN EFFECT THROUGH 9 AM SATURDAY...SEE THE
LATEST MESSAGE FOR THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-024-026-029>031-101400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
444 PM PST FRI DEC 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

AN AIR STAGNATION ADVISORY IS IN EFFECT...SEE THE LATEST MESSAGE
FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN AIR STAGNATION ADVISORY IS IN EFFECT THROUGH 12 PM
SATURDAY...SEE THE LATEST MESSAGE FOR THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
December 9, 11:00 PM PST to December 10, 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 26 to 41 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351854.